Alert archive / Minnesota / Flash Flood Warnings in 2022
Flash Flood Warning 8, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Jul 23, 2022, 11:27 PM CDT for Mower County, Minnesota. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2022, 11:27 PM CDT (04:27 UTC)
- Expired
- Jul 24, 2022, 2:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Mower County, MN
The radar
The La Crosse radar (KARX), 118 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 12:00 AM CDT | HEAVY RAIN 4.97 | Brownsdale, MN | STORM TOTAL RAINFALL. |
| Jul 24, 12:00 AM CDT | HEAVY RAIN 5.47 | 1 Ene Lansing, MN | MESONET STATION LANM5 LANSING - CEDAR RIVER. |
| Jul 24, 12:30 AM CDT | HEAVY RAIN 4.91 | 1 Sse Grand Meadow, MN | STORM TOTAL RAINFALL. |
| Jul 24, 12:30 AM CDT | HEAVY RAIN 5.1 | 3 E Grand Meadow, MN | STORM TOTAL RAINFALL. |
| Jul 24, 12:30 AM CDT | HEAVY RAIN 5.55 | Grand Meadow, MN | STORM TOTAL RAINFALL. |
| Jul 24, 2:00 AM CDT | FLASH FLOOD | 3 Ene Grand Meadow, MN | REPORT OF WATER OVER A ROAD. NO OTHER DETAILS KNOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 153 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
849
WGUS53 KARX 240427
FFWARX
MNC099-240730-
/O.NEW.KARX.FF.W.0008.220724T0427Z-220724T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
1127 PM CDT Sat Jul 23 2022
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Mower County in southeastern Minnesota...
* Until 230 AM CDT.
* At 1127 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 5 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Austin, Grand Meadow, Brownsdale, Lansing, Racine, Mayville,
Dexter, Mapleview, Waltham, Elkton, Sargeant, Renova, County Roads
1 And 7, Interstate 90 And County 1, County Roads 1 And 15,
Brookside Campground, Highways 63 And 16 and Hamilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4385 9300 4384 9269 4383 9269 4383 9263
4383 9259 4383 9256 4383 9245 4368 9245
4367 9245 4364 9245 4363 9245 4362 9245
4364 9305 4385 9305
FLASH FLOOD...RADAR INDICATED
$$
Skow2 follow-up statements
335
WGUS73 KARX 240509
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
1209 AM CDT Sun Jul 24 2022
MNC099-240730-
/O.CON.KARX.FF.W.0008.000000T0000Z-220724T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mower MN-
1209 AM CDT Sun Jul 24 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT EARLY THIS
MORNING FOR MOWER COUNTY...
At 1209 AM CDT, gauge reports indicated thunderstorms producing
heavy rain across the warned area. Between 4 and 7 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Gauges reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Austin, Grand Meadow, Brownsdale, Lansing, Racine, Mayville,
Dexter, Mapleview, Waltham, Elkton, Sargeant, Renova, County Roads
1 And 7, Interstate 90 And County 1, County Roads 1 And 15,
Brookside Campground, Highways 63 And 16 and Hamilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4385 9300 4384 9269 4383 9269 4383 9263
4383 9259 4383 9256 4383 9245 4368 9245
4367 9245 4364 9245 4363 9245 4362 9245
4364 9305 4385 9305
FLASH FLOOD...GAUGE INDICATED
$$
Skow215
WGUS73 KARX 240720
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
220 AM CDT Sun Jul 24 2022
MNC099-240730-
/O.EXP.KARX.FF.W.0008.000000T0000Z-220724T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mower MN-
220 AM CDT Sun Jul 24 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 230 AM CDT EARLY THIS MORNING
FOR MOWER COUNTY...
Flood waters are starting to recede. The heavy rain has ended.
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 4385 9300 4384 9269 4383 9269 4383 9263
4383 9259 4383 9256 4383 9245 4368 9245
4367 9245 4364 9245 4363 9245 4362 9245
4364 9305 4385 9305
$$
SkowWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 5:56 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, Jul 23, 5:56 PM CDT, 5 hours 31 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 556 PM CDT Sat Jul 23 2022 .DISCUSSION...(This evening through Saturday) Issued at 211 PM CDT Sat Jul 23 2022 Key Messages: - Threat for flooding tonight in the wake of this afternoon's strong to severe storms. - Cooler temperatures on deck for next week. - Rain chances return Tuesday, storms possible. Possible Flooding Threat Tonight: In the wake of this afternoon's strong to severe storms, flooding could become a threat. If storms take up a training pattern, the same locations could see multiple rounds of precipitation, increasing their risk for flooding impacts. HREF has continued to suggest a maximum rainfall axis along Interstate 90, though depending on storm tracks, this location could shift. The max total solution from HREF suggests that 5+ inches are possible, with some areas possibly receiving upwards of 7 inches of rain. Probability matched mean runs orient the axis similarly, but leans towards a 2-4 inch solution, with some spots of 5+ inches possible. Again, these amounts and impacted locations could shift depending on how storms orient themselves this afternoon into this evening. But with training storms expected, lingering flooding is certainly a risk for the overnight hours. Cooler Next Week, Rain Chances Return Tuesday: Cooler temperatures are on the way next week with highs in the upper 70s and lower 80s as the area settles into a northwest flow pattern. The EC has been trending towards these cooler temperatures for the past couple runs, adding to confidence. These highs would be a bit below normal (around 5 degrees) for this time of year, but also a nice respite from warmer temperatures we have seen this past week! Precipitation chances return Tuesday as bits of shortwave energy and a cold front move across the area. Still some timing and spatial differences between ensemble and deterministic models, but in general the precip looks to arrive in the afternoon to evening. There are some thunderstorm chances associated with the showers, though storm parameters are generally more favorable to the south of the area. Higher CAPE values are to the south, but GEFS suggests a 20-40% chance of exceeding 1000 J/kg in the southern half of the area. Timing of the front would impact if this instability can be utilized in the development of storms, but peak time for CAPE values appears to be Tuesday evening. More favorable deep layer shear is to the west, which again, depending on timing, could be a contributor to storm development in the west. GEFS suggests a 10-20% chance of PWATs greater than 2 inches across the area, with higher values to the south. Deterministic models come to a solution of about 1.5-1.75 inches across the area, which would help fuel storms and could contribute to the potential for locally heavy rain. However, with varying model solutions, not high confidence with that yet. Overall, severe risk still appears low. As for rainfall totals, the EC suggests a couple tenths with lower amounts towards the north, though this will be more refined as the event nears. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 556 PM CDT Sat Jul 23 2022 One cluster of storms have passed through and now awaiting for redevelopment of convection as low level jet increases and work along boundary that has been pushed south. While general VFR conditions should prevail, will depend on where next east-west orientated line of storms tracks that could bring temporary IFR ceilings and visibilities. Behind this wave, a bit unclear on how low ceilings might become but banking on a more optimistic approach with less cloud cover and trended things that direction with increase in northwest winds on Sunday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...Heat Advisory until 8 PM CDT this evening for WIZ061. MN...NONE. IA...Heat Advisory until 8 PM CDT this evening for IAZ029-030. && DISCUSSION...Dahl AVIATION...Shea
Hazardous weather outlook, Jul 23, 6:33 PM CDT, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 633 PM CDT Sat Jul 23 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-241200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 633 PM CDT Sat Jul 23 2022 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Additional thunderstorms may form this evening, mainly along and south of Interstate 90. The primary threat from these new storms would be heavy rain, hail, lightning and gusty winds. If these storms track across areas that received heavy rainfall earlier in the day, the threat for flash flooding will increase. .DAYS TWO THROUGH SEVEN...Sunday through Friday Storms are possible Tuesday night into Wednesday. At this time, organized severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is no longer expected. Rainfall reports are appreciated, especially with the 2nd round of storms tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
In the hours before
Local storm report, Jul 23, 7:55 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
755 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HEAVY RAIN 2 SW AUSTIN 43.65N 93.00W
07/23/2022 M2.37 INCH MOWER MN MESONET
MESONET STATION GW0172 AUSTIN.
0528 PM HEAVY RAIN 4 WSW ELBA 44.08N 92.10W
07/23/2022 M1.77 INCH OLMSTED MN COCORAHS
COCORAHS STATION MN-OL-38 SAINT CHARLES 7.6
NNW.
0654 PM HEAVY RAIN 3 NNW STEWARTVILLE 43.90N 92.50W
07/23/2022 M1.51 INCH OLMSTED MN ASOS
ASOS STATION KRST ROCHESTER INTERNATIONAL
AIRPORT.
0730 PM HEAVY RAIN 2 NNE LA FARGE 43.60N 90.63W
07/23/2022 M1.47 INCH VERNON WI MESONET
MESONET STATION FW6943 LA FARGE.
0630 PM HEAVY RAIN 3 SSW ELBA 44.05N 92.05W
07/23/2022 M1.42 INCH WINONA MN MESONET
MESONET STATION WSPM5 WHITEWATER STATE PARK.
0730 PM HEAVY RAIN 1 W ORONOCO 44.17N 92.55W
07/23/2022 M1.42 INCH OLMSTED MN MESONET
MESONET STATION ONOM5 1 W ORONOCO.
0730 PM HEAVY RAIN LANESBORO 43.72N 91.98W
07/23/2022 M1.40 INCH FILLMORE MN MESONET
MESONET STATION LNSM5 LANESBORO.
&&Special weather statement, Jul 23, 9:36 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service La Crosse WI
936 PM CDT Sat Jul 23 2022
MNZ079-087-088-094>096-240330-
Wabasha MN-Olmsted MN-Fillmore MN-Winona MN-Mower MN-Houston MN-
936 PM CDT Sat Jul 23 2022
...Strong thunderstorms will impact parts of southeast
Minnesota...
At 934 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oronoco to near Elma. Movement was east at
55 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Elgin around 945 PM CDT.
Plainview around 950 PM CDT.
Buffalo City and Altura around 1000 PM CDT.
Winona, Goodview and Rollingstone around 1005 PM CDT.
People at the Fillmore County Fairgrounds should seek shelter due to
a lightning risk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central and northeastern Iowa...and southeastern Minnesota.
&&
LAT...LON 4418 9257 4424 9189 4420 9187 4403 9159
4400 9144 4389 9132 4378 9124 4361 9127
4358 9123 4354 9125 4350 9122 4350 9256
TIME...MOT...LOC 0234Z 264DEG 61KT 4411 9249 4321 9248
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SheaLocal storm report, Jul 23, 10:12 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1012 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM HEAVY RAIN SPRING VALLEY 43.69N 92.38W
07/23/2022 M1.50 INCH FILLMORE MN TRAINED SPOTTER
&&Local storm report, Jul 23, 10:14 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1014 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM HAIL 2 W SPRING VALLEY 43.69N 92.43W
07/23/2022 E0.75 INCH FILLMORE MN TRAINED SPOTTER
PLUS WIND GUSTS OF 40 MPH
&&
SHEASpecial weather statement, Jul 23, 10:35 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1035 PM CDT Sat Jul 23 2022
IAZ009>011-MNZ086>088-094>096-240430-
Winneshiek IA-Howard IA-Allamakee IA-Olmsted MN-Dodge MN-Fillmore MN-
Winona MN-Mower MN-Houston MN-
1035 PM CDT Sat Jul 23 2022
...Strong thunderstorms will impact parts of southeast Minnesota and
far northeast Iowa this evening...
At 1032 PM CDT, Doppler radar was tracking numerous strong to severe
storms near the Iowa Minnesota stateline. These storms continued to
move east towards western Wisconsin.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will impact communities such as Preston, Decorah,
Waukon, Spring Grove and Harmony.
People attending the Fillmore County Fairgrounds, and the Allamakee
County Fairgrounds should seek safe shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central and northeastern Iowa...southeastern Minnesota...and
southwestern Wisconsin.
&&
LAT...LON 4385 9305 4397 9144 4378 9124 4365 9127
4361 9127 4358 9123 4354 9125 4337 9122
4324 9106 4313 9118 4308 9118 4308 9208
4321 9208 4321 9255 4350 9255 4350 9305
TIME...MOT...LOC 0332Z 285DEG 46KT 4365 9212
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SheaLocal storm report, Jul 23, 10:41 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1041 PM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HEAVY RAIN 3 NNW STEWARTVILLE 43.90N 92.50W
07/23/2022 M1.72 INCH OLMSTED MN ASOS
ASOS STATION KRST ROCHESTER INTERNATIONAL
AIRPORT.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:44 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 46 min |
| Jul 23, 9:04 PM CDT | Flood Watch | ARX | Dodge, Fillmore, Houston, Mower, Olmsted, Winona | 5 hr |
| Jul 23, 9:36 PM CDT | Special Weather Statement | ARX | Fillmore, Houston, Olmsted, Winona | 54 min |
| Jul 23, 10:35 PM CDT | Special Weather Statement | ARX | Fillmore, Houston, Mower | 55 min |
| Jul 24, 7:35 AM CDT | Areal Flood Warning | ARX | Fillmore | 3 hr |
Nearby
Flash Flood Warnings in Minnesota, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.